Skip to content
Includes Expert Content
Not yeast, BV, or UTI. What is this???
avatar
StitchedPigeon posted:
I've been to my OB probably a dozen times over the past two or three years, all for symptoms that indicate either a yeast infection or a UTI. Unfortunately, neither of those is ever diagnosed when I go in. The doctor will comment as he examines me that, "oh yeah, you've got a little bit of discharge here," implying that at first glance it looks as though it's probably a yeast infection. Unfortunately, the tests then come back negative for both yeast and bacterial vaginosis. Tests also come back negative for UTI.

My doctor will sometimes go ahead and give me an Rx for fluconazol or some cream-based yeast infection treatment. Unfortunately when I use these treatments, my symptoms always get waaaay worse before they get better. I've therefore stopped treating for yeast infections since my symptoms will typically go away within 2-5 days without it (and with much less agony and frustration).

I've recently begun using a product called Cystex which helps a lot with the UTI-like symptoms and seems to make all of the symptoms go away much more quickly. Again, though, the doctor never positively diagnoses me with a UTI.

My symptoms include: burning, itching, and urgency to urinate.

Another bit of info: when I was a teenager, I would often get UTIs, but after I got into my twenties I kind of stopped having them. I'm now 29, married, and have over the past few years begun getting whatever this is.

Please! What could this possibly be???
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Stitched Pigeon: Let's start with the vaginal discharge problem which seems to remit without treatment after 2-5 days. Vaginal secretions are composed of cells shed from the vaginal walls, cervical secretions/mucus, and bacterial inhabitants of the vagina. Changes in discharge can be prompted by the phase of your monthly cycle (eg increased clear, stretchy "egg white" cervical mucus around the time of the midcycle ovulation). Hormonal changes have an influence on vaginal discharge (eg low estrogen levels can prompt vaginal dryness, while higher estrogen levels of pregnancy or birth control pills can increase wetness).

Vaginal pH can help determine which bacteria grow to predominate the vaginal eco-system. There are more than 30 types of bacteria which can be found in the vagina. When a certain type overgrows, changes in color, odor, and consistency may appear. Even an overgrowth of the "beneficial" vaginal bacteria, (hydrogen peroxide producing lactobacilli), can prompt symptoms of burning, stinging, or irritation which may mimic a yeast infection.

If you do not have bacteria or white blood cells typical of a urinary tract infection your symptoms may be from one of the causes of what I like to call "The UTI That Isn't." Here is a link to more information about this:

http://blogs.webmd.com/womens-health/2011/01/causes-of-the-uti-that-isnt.html

Cystex contains methenamine 162 mg which is a urinary antiseptic. It is usually used longer term to suppress bacterial growth. It is not a common first line treatment like Bactrim. It also contains 162.5 mg of sodium salicyate which is a pain reliever related to aspirin.

Hopefully your GYN has done a formal urine culture when you have these symptoms so a UTI can clearly be ruled in--or out. A bacterial infection really needs adequate treatment.

Yours,
Jane
 
avatar
An_245429 replied to Jane Harrison Hohner, RN, RNP's response:
Ms. Jane,

I wanted to post the following here. But, posted it as a new discussion. Please check this out.

http://forums.webmd.com/3/gynecology-exchange/forum/26058
 
avatar
Alven responded:
StitchedPigeon, if you don't mind, I would like to ask you this:

When you said you were using Cystex, do you mean taking the same repeatedly, whenever you expeience the symptoms?
 
avatar
colero replied to Jane Harrison Hohner, RN, RNP's response:
Jane,

Ive been reading your posts, you really do seem to know what you are talking about so was wondering if you could please help me? Similar circumstances to the above post, slightly different. Doctors stopped trying. Please help!

http://forums.webmd.com/3/gynecology-exchange/forum/29518
 
avatar
sbk95 replied to Jane Harrison Hohner, RN, RNP's response:
Dear Jane,
Do you believe giving lactulose for recurrent UTI might be helpful ?
Thank you


Helpful Tips

Fish Oil Caps
I take triple strength fish oil capsules (1400 mg) for heart health, and it has the added bonus of improving moisture in the eyes and skin. ... More
Was this Helpful?
1 of 1 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.